Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 215, NWS Springfield, MO

June 29, 2001Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 29, 2001, 7:48 PM CDT for Shannon County, Missouri. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 7:48 PM CDT (00:48 UTC)
Expired
Jun 29, 2001, 8:45 PM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Shannon County, MO

The radar

The St Louis radar (KLSX), 169 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:05 PM CDTHail 0.75Akers, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 300049
SVRSGF
MOC203-300145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 845 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTH OF EMINENCE...OR 29 MILES EAST
  OF HOUSTON...MOVING NORTH AT 10 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF
  60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SHANNON COUNTY.

THE TOWNS OF ROUND SPRING AND AKERS ARE ALSO IN THE PATH OF THIS
STORM.

GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE
THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT
CLOUD TO GROUKND LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3724 9165 3726 9117 3741 9119 3741 9165

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:01 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 29, 3:01 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT FRI JUN 29 2001

THINGS A BIT SLOWER TO GET GOING VERSUS THE THE PAST THREE DAYS...AT
LEAST SO FAR. 12Z SOUNDING SHOWING 5H TEMPERATURES A COUPLE OF
DEGREES WARMER THAN YESTERDAY. STILL...UPPER LOW CENTERED REMAINS
OVER SOUTHERN MO...WITH ISOLATED TO WIDELY SCATTERED ACTIVITY POPPING
UP. MODIFIED 12Z SOUNDING YIELDS CAPES OF 2000-2500 J/KG. SO
ADDITIONAL DIURNAL ACTIVITY IS EXPECTED. PERSISTENT CONVECTION ALSO
REMAINS IN PLACE FROM LAST NIGHT'S ACTIVITY ASSOCIATED WITH LEFT EXIT
REGION OF 25H JET. THIS ACTIVITY HAS THROWN OFF SOME WEAK OUTFLOW
BOUNDARIES INTO SW MO. AS WITH PAST DAYS...WILL CARRY AN EVENING RAIN
CHANCE EVERYWHERE. MOST OF THE ACTIVITY SHOULD DIE OFF BY MIDNIGHT.

MAIN FORECAST CHALLENGE WILL BE RAIN CHANCES OVER THE WEEKEND.
ETA/AVN REMAIN SIMILAR IN SHEARING OUT UPPER LOW OVER MO WHILE
DEVELOPING ANOTHER MIDLEVEL CIRCULATION OVER THE TX GULF COAST.
WATER VAPOR SHOWING THIS SECOND CIRCULATION NICELY. AS A RESULT...
WARMING MIDLEVEL TEMPERATURES SHOULD LESSEN RAIN CHANCE TOMORROW.
WITH 5H HEIGHTS BUILDING INTO THE FORECAST AREA SATURDAY NIGHT AND
SUNDAY...RAIN CHANCES SEEM NEAR NIL FOR LATE IN THE WEEKEND. COLD
FRONT SINKS INTO NORTHERN MO ON SUNDAY...BUT BELIEVE ANY ACTIVITY
WILL REMAIN WELL TO THE NORTH.

IN THE EXTENDED...HEIGHTS BUILD OUT WEST AND NORTHWEST FLOW BECOMES
ESTABLISHED OVER THE REGION. MRF PUSHES FRONT INTO SOUTHERN MO
WEDNESDAY AND INTO NORTHERN AR ON THURSDAY. PROXIMITY OF FRONT
COUPLE WITH NORTHWEST FLOW SPELL A CHANCE FOR RAIN WEDNESDAY AND
THURSDAY.

PRELIMINARY FORECAST ONLY:

FCSTID = 26/DSA
SGF   64  83  65  O86 /  50  30  30  10
JLN   65  85  67  88 /  50  30  30  10
UNO   64  82  64  84 /  50  30  30  10
VIH   64  83  64  84 /  50  30  20  10

.SGF...
MO...NONE.
KS...NONE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:00 PM CDTFlash Flood WarningSGFStone4 hr
Jun 29, 7:43 PM CDTSevere Thunderstorm WarningSGFTexas62 min
Jun 30, 2:52 PM CDTSevere Thunderstorm WarningSGFGreene38 min
Jun 30, 4:40 PM CDTSevere Thunderstorm WarningSGFDouglas50 min
Jun 30, 5:17 PM CDTFlash Flood WarningSGFWright4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.